Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 14, 2009, 10:12 PM EDT for Amherst County, Bedford County, Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2009, 10:12 PM EDT (02:12 UTC)
- Expired
- May 15, 2009, 4:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Amherst County, VA, Bedford County, VA
The radar
The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 11:22 PM EDT | FLASH FLOOD | 4 Ne Lynchburg City, VA | FLASH FLOODING AND ROAD CLOSURES AT A COUPLE OF LOCATIONS ALONG ROUTE 130 NEAR MADISON HEIGHTS. |
| May 14, 11:34 PM EDT | HEAVY RAIN 2.5 | Big Island, VA | MEASURED RAIN FELL IN ONE HOUR AND FIFTEEN MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 150212
FFWRNK
VAC009-019-150815-
/O.NEW.KRNK.FF.W.0007.090515T0212Z-090515T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1012 PM EDT THU MAY 14 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN AMHERST COUNTY IN CENTRAL VIRGINIA
NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 415 AM EDT FRIDAY.
* AT 1011 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NAOLA...
FALCONERVILLE...BIG ISLAND...SNOWDEN...PLEASANT VIEW AND AMHERST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3748 7896 3743 7909 3743 7915 3747 7919
3744 7923 3746 7954 3757 7945 3758 7945
3763 7941 3766 7935 3758 7892 3756 7890
$$
JH3 follow-up statements
000
WGUS71 KRNK 150327
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1127 PM EDT THU MAY 14 2009
VAC009-019-150815-
/O.CON.KRNK.FF.W.0007.000000T0000Z-090515T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMHERST VA-BEDFORD VA-
1127 PM EDT THU MAY 14 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
NORTHEASTERN BEDFORD AND SOUTHERN AMHERST COUNTIES...
AT 1121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT
THE HEAVIER SHOWERS AND THUNDERSTORMS WERE STARTING TO TAPER OFF
ACROSS SOUTHERN AMHERST COUNTY. HOWEVER RUNOFF FROM EARLIER HEAVY
RAIN WILL LIKELY LEAD TO ADDITIONAL FLASH FLOODING ACROSS PARTS OF
THE REGION. LAW ENFORCEMENT REPORTED FLOODING ALONG ROUTE 130 IN
MADISON HEIGHTS AROUND 11:15 PM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SNOWDEN...BIG
ISLAND...PLEASANT VIEW...NAOLA...FALCONERVILLE AND AMHERST
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3748 7896 3743 7909 3743 7915 3747 7919
3744 7923 3746 7954 3757 7945 3758 7945
3763 7941 3766 7935 3758 7892 3756 7890
$$
JH000
WGUS71 KRNK 150648
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 AM EDT FRI MAY 15 2009
VAC009-019-150815-
/O.CON.KRNK.FF.W.0007.000000T0000Z-090515T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMHERST VA-BEDFORD VA-
248 AM EDT FRI MAY 15 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
NORTHEASTERN BEDFORD AND SOUTHERN AMHERST COUNTIES...
AT 245 AM EDT...THE WARNED AREA NO LONGER HAD ANY PRECIPITATION
FALLING IN IT. HOWEVER...THE CONCERN OF FLASH FLOODING CONTINUES AS
RUNOFF FROM EARLIER RAINS STILL HAS THE POTENTIAL TO CAUSE FLASH
FLOODING OR TO PROLONG ANY FLASH FLOODING THAT MAY BE OCCURRING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SNOWDEN...BIG
ISLAND...PLEASANT VIEW...NAOLA...FALCONERVILLE AND AMHERST
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3748 7896 3743 7909 3743 7915 3747 7919
3744 7923 3746 7954 3757 7945 3758 7945
3763 7941 3766 7935 3758 7892 3756 7890
$$
DS000
WGUS71 KRNK 150811
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 AM EDT FRI MAY 15 2009
VAC009-019-150819-
/O.EXP.KRNK.FF.W.0007.000000T0000Z-090515T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
AMHERST VA-BEDFORD VA-
411 AM EDT FRI MAY 15 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 AM EDT FOR NORTHEASTERN
BEDFORD AND SOUTHERN AMHERST COUNTIES...
IT HAS NOT BEEN RAINING IN THE WARNED AREA FOR A FEW HOURS...AND LAW
ENFORCEMENT REPORTS NO FLOODING. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.
LAT...LON 3748 7896 3743 7909 3743 7915 3747 7919
3744 7923 3746 7954 3757 7945 3758 7945
3763 7941 3766 7935 3758 7892 3756 7890
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 14, 9:23 PM EDT, 49 minutes earlier.
Area forecast discussion, May 14, 9:23 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 923 PM EDT THU MAY 14 2009 .SYNOPSIS... A DWINDLING COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE INTO SOUTH EASTERN WEST VIRGINIA AND SOUTH WESTERN VIRGINIA TONIGHT. HIGH PRESSURE SLIDES ACROSS THE OHIO VALLEY INTO PENNSYLVANIA. A STRONGER COLD FRONT APPROACHES LATER SATURDAY BUT DOESNT REACH THE MIDATLANTIC COAST UNTIL MIDDAY SUNDAY. HIGH PRESSURE BUILDS ACROSS THE MIDDLE ATLANTIC THROUGH NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... BROKEN BAND OF CONVECTION ALONG THE OLD OUTFLOW BOUNDARY HEADING OUT TOWARD THE BLUE RIDGE WHERE IT WILL LIKELY HANG ON AT LEAST IN A SCATTERED FASHION A FEW MORE HOURS GIVEN DECENT CAPE VALUES. MAJORITY HAVE BEEN HEAVY RAIN PRODUCERS WITH SOME SMALL HAIL AND A FEW STRONGER GUSTS ALONG THE HIGHER ELEVATIONS BUT BELOW SVR. LATEST NAM AND LOCAL WRF SUPPORT WIDELY SCATTERED COVERAGE AS WELL THRU ABOUT 06Z SO WILL KEEP HIGH CHC/LIKELYS POPS GOING A BIT LONGER MAINLY ALONG/WEST OF THE BLUE RIDGE. WILL NEED TO WATCH FOR SOME TRAINING OF CELLS BEFORE THINGS DIMINISH ESPCLY GIVEN MOISTENING PWATS AND RATHER UNIDIRECTIONAL FLOW ALOFT OFF EVENING ROABS. THE ACTUAL FRONT TO THE NW MAY ALSO DRIFT SOUTH INTO PARTS OF THE NORTHERN CWA BY MORNING. THIS COULD CAUSE ADDED SHRA AFTER MIDNIGHT ESPCLY NE AND THEN AGAIN OVER THE SW WHERE OLD OUTFLOW WILL BE LINGERING. OTRW ONLY SMALL DOWNWARD ADJUSTS TO LOW TEMPS ESPCLY WHERE EARLIER SHRA HAVE COOLED THINGS OFF A BIT MORE. PREVIOUS DISCUSSION BELOW... SENDING A QUICK UPDATE TO RAISE POPS TO LIKELYS ACROSS THE NW THIS EVENING GIVEN INCREASE IN CONVECTIVE COVERAGE IN THE PAST HOUR. NO OTHER CHANGES ELSW FOR NOW. WEAK BOUNDARY PASSING THROUGH THIS EVENING WILL ONLY SERVE TO ADD A NORTHERLY COMPONENT ACROSS THE NORTHERN HALF OF THE CWA. A WEAK SHRTWV...WHICH IS FORECAST TO ENTER SW VA/NW NC THIS EVENING...WILL BE THE LAST CHC FOR ANY STORMS TO FIRE TONIGHT. DEEP SOUTHERLY/MARINE FLOW MAY ALSO PRODUCE ISOLATED SHOWERS AND STORMS ALONG THE PIEDMONT OF NC AND VA. ALTHOUGH INSTABILITY IS MEAGER...CLOSE TO 500 J/KG EXIST IN THE EXTREME SW WITH LITTLE CIN. LOCAL WRF MODELS POINTING TO THIS REGION FOR PRECIP TONIGHT...THOUGH SKEPTICAL. DID UNDERCUT MODEL POPS...AS THEY HAVE BEEN TOO PESSIMISTIC EVER SINCE THIS MORNING...AND WOULD AT LEAST LIKE TO SEE MORE SHWS/TSTORMS ASSOCIATED WITH THE SHRTWV CURRENTLY. PERHAPS IT WILL TAKE SUBTLE COOLING OF THE MIDLEVELS TO SPARK DEVELOPMENT. OR...STORMS WHICH DEVELOP ALONG THE SOUTHERN BLUE RIDGE PRODUCE AN OUTFLOW WHICH KICKS OFF ACTIVITY. WITH ALL THIS CONSIDERED...NOT VERY CONFIDENT WITH MUCH COVERAGE TONIGHT...AND HAVE HIGH CHC POPS AT BEST CONFINED TO SE WEST VA AND THE BLUE RIDGE OF SOUTHERN VA AND NORTHERN NC. FOG SHOULD BE ABLE TO FORM THOUGH...WITH DEWPOINTS NEAR 60F...ESPECIALLY WHERE WEAK CAA OCCURS WITH HIGH PRESSURE MOVING ACROSS PA AND TRYING TO WEDGE INTO THE SOUTHERN SHENANDOAH VALLEY. BEST INSTABILITY RESIDES ALONG THE PIEDMONT OF VA AND NC LATER FRIDAY...WITH PERHAPS STORMS FIRING ALONG THE SOUTHERN BLUE RIDGE AND EXPANDING TO SOUTHSIDE VIRGINIA. THIS WILL DEPEND UPON WHERE THE DWINDLING BOUNDARY RESIDES...AND HOW FAR SOUTH COOLER H7 TEMPS CAN PENETRATE. MAX T MAY BE A LITTLE TRICKY AROUND LYH FRI IF LOW CLDS DEVELOP AND LAST FOR A GOOD PART OF FRIDAY...AS GUIDANCE INDICATES. AGAIN...NOT ENOUGH CONFIDENCE FOR LIKELY POPS...COVERING THE MOST FAVORED SPOTS WITH HIGH CHC FOR NOW. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... FRONTAL BOUNDARY REMAINS TO THE NORTH THROUGH SATURDAY WITH MOIST SOUTHERLY FLOW. LINGERING CONVECTION A GOOD BET INTO FRIDAY EVENING...AND MODELS SUGGEST A CONVERGENCE MAX ALONG THE BLUE RDG IN NC...BUT SO MUCH WILL DEPEND ON WHERE THINGS FIRE DURING THE DAY AND WHERE OUTFLOW BOUNDARIES ARE. KEPT HIGH CHC POPS THROUGH FRI EVENING ACROSS THE THE SRN MTNS...BUT TAPERING OFF TO LOW CHC OR SLIGHT CHC OVERNIGHT...NOT WANTING TO REDUCE COMPLETELY SINCE UPSTREAM ORGANIZED CONVECTION CLOSER TO BOUNDARY IN MIDWEST COULD KICK OUT SHORT WAVE ENERGY THAT MAY KEEP SOMETHING GOING LONGER. TRICKY TO BE CERTAIN ALL CONVECTION WILL DISSAPPEAR OVERNIGHT IN A PATTERN WITH A FLAT RIDG AND UPSTREAM BOUNDARY. SATURDAY...FRONTAL BOUNDARY APPROACHES FROM THE WEST AND FLOW TURNS SW FOR TYPICAL PATTERN OF BETTER CHANCES IN MTNS BY MIDDAY...SHIFTING TO ALL LOCATIONS BY AFTERNOON. NOT SURE HOW MUCH COVERAGE THERE WILL BE IN THE EAST...BUT WITH SUPPORT FROM APPROACHING FRONT IN THE WEST ITS CERTAINLY WORTH GOING WITH LIKELY POPS FOR SHWRS/THUNDERSTORMS. STORMS COULD BE STRONG ONCE AGAIN DUE TO MODERATE INSTABILITY...BUT SHEAR NOT ALL THAT IMPRESSIVE AS STRONGER FLOW ALOFT STILL WELL TO THE NORTH. NOT A LOT OF DRY AIR SO HAIL MAY BE BIGGER THREAT THAN WIND SATURDAY. MODELS ARE TRENDING A LITTLE FASTER WITH FRONTAL PASSAGE SUNDAY...ARRIVING PSSIBLY BEFORE DAWN IN THE WEST...THE INTO THE PIEDMONT BY MIDDAY. DESPITE THIS BEING A STRONG FRONT...BLV THREAT FOR DEEP CONVECTION NOT TOO STRONG GIVEN TIMING. AM STILL INCLUDING CHC OF THUNDER ALONG WITH LIKELY TO CATEGORICAL POPS...AND FOR A TIME SUNDAY MORNING INDICATING LIKELY THUNDER IN THE EAST. CANT RULE OUT SEVERE...ESPECIALLY IF TIMING ENDS UP BEING SLOWER...BUT THAT NOT THE TREND. FRONT MAY EVEN GET THROUGH FAIRLY EARLY IN THE MORNING SUNDAY...AND BRING MAINLY RAIN AND SOME GUSTY WINDS BEHIND IT. MILD TEMPS OVERNIGHT...COOL BY SUNDAY WITH RAIN AND COOLER AIRMASS MOVING IN...AND THEN MUCH COOLER OVERNIGHT SUNDAY NIGHT. && .LONG TERM /MONDAY THROUGH THURSDAY/... FRONT SHOULD BE WELL TO THE SOUTH DURING THE DAY MONDAY BUT S/WV AND MODELS SEEM TO BE TRENDING TOWARD FASTER TIMING ON EXIT OF ANY SHOWERS ALONG AND BEHIND THE FRONT...BUT STILL WITH A SMALL CHANCE IN THE SOUTHEAST THROUGH SUNDAY NIGHT...BUT PULLING OUT COMPLETELY BY MONDAY MORNING. COOL HIGH UNDER NE FLOW SHOULD DOMINATE THROUGH TUES...WITH BELOW NORMAL HIGHS...ESPECIALLY MONDAY...AND SOME OVERNIGHT LOWS BY TUES MORNING IN THE UPPER 30S POSSIBLE FOR THE MTNS. AFTER TUES...A GOOD DEAL OF UNCERTAINTY REMAINS IN THE MEDIUM RANGE MODEL SOLUTIONS BY MIDDLE PART OF NEXT WEEK...MAINLY REGARDING STRENGTH OF SFC HIGH OVER NE US AND THE LOCATION AND STRENGTH OF WEAK UPPER LOW OVER FAR SE US...WHICH HAS IMPLICATIONS FOR POSSIBILITY OF SOME SFC DEVELOPMENT ALONG ATLANTIC COAST NEAR FL OR GA. CANADIAN ESPECIALLY ENERGETIC WITH THIS SFC LOW DEVELOPING...AND A LITTLE FARTHER NORTH THAN GFS AND MUCH MORE THAN ECMWF. SOME OF THE GFS ENSEMBLE SOLNS SHOW THIS AS WELL. IF THIS MORE AGGRESSIVE SOLN DOES TAKE PLACE...EAST TO WEST GRADIENT BETWEEN THE LOW AND FAIRLY STRONG HIGH TO NORTH WILL BRING IN STRONG SURGE OF ATLANTIC MSTR AND SHOWERS OR STEADY RAIN COULD PUSH BACK IN OVER FAIRLY STABLE AIR INTO AT LEAST THE SOUTHERN PART OF THE AREA BY AS EARLY AS WED OR THURS. FEELING FOR NOW IS THAT THIS IDEA IS PROBABLY OVERDONE...AND GOING WITH A GFS ENSEMBLE MEAN IDEA IS BEST...WHICH WOULD LIKELY MEAN A WEAKER AND FARTHER SOUTH DEVELOPMENT OF THIS LOW...AND MSTR REMAINING TO THE SOUTH. GIVEN THE UNCERTAINTY...BEST TO LEAVE THINGS PRETTY MUCH AS IS AND AM NOT GOING TO INTRODUCE ANY PRECIP CHANCES JUST YET ACROSS THE SOUTH..BUT SOMETHING WELL BE KEEPING A CLOSE EYE ON. WITH THE ASSUMPTION THAT IT WILL REMAIN DRY...SLOW WARMING TREND AS COOL SFC HIGH GRADUALLY WEAKENS AND UPPER RDG BUILDS. WENT JUST A BIT ABOVE MEX GUIDANCE SINCE OPERATIONAL GFS IS SHOWING MORE CLOUDS AND POSSIBLY PRECIP IN BY MID WEEK...ACROSS THE SOUTH ANYWAY...AND FOR NOW LEANING AWAY FROM THAT IDEA. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... CONVECTION ACROSS THE WEST WILL CONTINUE TO EDGE EASTWARD THIS EVENING BEFORE LOSS OF HEATING LIKELY CAUSING COVERAGE TO DIMINISH BY MIDNIGHT. SINCE EXPECT STRONGEST STORMS NEAR LWB WILL INCLUDE AN IFR MENTION WITH GUSTY WINDS OVER THE NEXT HOUR OR TWO. OTRW MAINLY VICINITY MENTION ACROSS THE WESTERN SITES THIS EVENING GIVEN SCTD NATURE OF TSRA ATTM. HOWEVER OLD OUTFLOW THAT SPARKED THESE SHRA/TSRA WILL LIKELY SPILL TO NEAR THE BLUE RIDGE SO CANT TOTALLY RULE OUT ISOLATED SHRA GOING INTO THE OVERNIGHT. GUIDANCE IS AGGRESSIVELY FORECAST SEVERAL HOURS OF EITHER IFR FOG OR CIGS INTO FRIDAY MORNING. FOG WILL LIKELY FORM WITH DEWPOINTS NOW NEAR 60F EVERYWHERE. WEAK BOUNDARY THOUGH WILL NEED TO MAKE ENOUGH SOUTHERN PROGRESS TO ALLOW FOR A WEAK EAST FLOW TO DEVELOP FOR SEVERAL HRS OF IFR CIGS ROA/LYH/DAN. HAVE KEPT EARLIER TRENDS FOR LOWERING CONDITIONS AFTER MIDNIGHT ESPCLY WHERE EARLIER SHRA MAY HAVE OCCURRED. LYH COULD EXPERIENCE SEVERAL HRS OF IFR CIG THROUGH FRIDAY MORNING IF THIS SOLUTION PANS OUT. IFR CIG/VIS COULD ALSO HOLD INTO MID MORNING AT KLWB. WITH WEAK BOUNDARY REMAINING OVERHEAD FRIDAY...SOME SCAT SHWS/TSTORMS MAY QUICKLY FORM ALONG THE BLUE RIDGE AROUND MIDDAY WITH BEST COVERAGE ACROSS THE SOUTH/WEST. THUS INCLUDING EITHER A VICINITY SHRA OR CB MENTION AT MOST SITES FOR FRIDAY AFTERNOON AS CIGS RETURN TO HIGH END MVFR OR VFR BEYOND MIDDAY. THE STALLED BOUNDARY WILL BE REPLACED BY ANOTHER STRONGER COLD FRONT APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL RESULT IN PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING FOR THE NEXT 3-4 DAYS. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY SHOWER OR STORM. HIGH PRESSURE MAY FINALLY BUILD IN ON MONDAY BEHIND THE FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO SE BY MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...JH/KM SHORT TERM...SK LONG TERM...SK AVIATION...JH/JJ/KM
Hazardous weather outlook, May 14, 9:40 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 940 PM EDT THU MAY 14 2009 VAZ007-009>011-018>020-023-024-034-035-045>047-WVZ042>045-160145- TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-BOTETOURT- ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER- SUMMERS-MONROE-GREENBRIER- 940 PM EDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. A COLD FRONT WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS INTO LATER TONIGHT. SOME OF THE STORMS COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF LOCALIZED FLOODING AS WELL AS GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ012>017-022-032-033-043-044-058-059-160145- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE- 940 PM EDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO LATER TONIGHT. SOME OF THESE COULD CONTAIN VERY HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 14, 8:15 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 PM EDT THU MAY 14 2009
VAZ018-019-023-024-150115-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-ROCKBRIDGE VA-
815 PM EDT THU MAY 14 2009
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BOTETOURT...CITY OF
BUENA VISTA...CITY OF LEXINGTON...CRAIG AND ROCKBRIDGE COUNTIES...
AT 814 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHEAST OF ROCKBRIDGE BATHS TO COLLIERSTOWN TO 5 MILES SOUTHEAST OF
JORDAN MINES...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR COLLIERSTOWN...BROWNSBURG...AND GALA AROUND
820 PM...ORISKANY AROUND 825 PM...FAIRFIELD AROUND 830 PM...LEXINGTON
CITY...AND EAGLE ROCK AROUND 835 PM...VESUVIUS AROUND 840 PM AND
CORNWALL AROUND 845 PM.
LAT...LON 3788 7913 3781 7916 3779 7919 3781 7923
3779 7927 3766 7935 3761 7946 3757 7945
3749 7957 3745 7958 3745 7963 3749 7967
3745 7973 3761 8024 3763 8023 3782 7973
3803 7938
EXPERIMENTAL
RCSSpecial weather statement, May 14, 8:47 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT THU MAY 14 2009
VAZ034-035-045-150145-
AMHERST VA-BEDFORD VA-CAMPBELL VA-
847 PM EDT THU MAY 14 2009
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD AND CAMPBELL
COUNTIES TO INCLUDE THE CITY OF LYNCHBURG...
AT 843 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 12 MILES
EAST OF ROCKBRIDGE BATHS TO 4 MILES NORTHEAST OF BUCHANAN...MOVING
SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH...PEA-SIZED HAIL AND RAINFALL RATES OF 2 TO 4
INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR ORONOCO...AND ALTO AROUND 855 PM...SNOWDEN
AROUND 900 PM...SEDALIA...BIG ISLAND...PLEASANT VIEW...AND FORKS OF
BUFFALO AROUND 910 PM...LOWESVILLE AROUND 915 PM...COLEMAN FALLS AND
AND NAOLA AROUND 920 PM.
LAT...LON 3779 7920 3780 7917 3780 7909 3777 7906
3772 7906 3770 7898 3756 7891 3755 7888
3744 7902 3738 7900 3729 7913 3745 7958
3747 7958 3757 7945 3761 7946 3766 7935
3781 7925
EXPERIMENTAL
RCSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:15 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| May 14, 8:47 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 58 min |
| May 14, 11:12 PM EDT | Flash Flood Warning | RNK | Appomattox, Bedford, Campbell, City of Lynchburg | 6 hr |
| May 15, 12:31 AM EDT | Special Weather Statement | RNK | Campbell, Charlotte | 59 min |
| May 15, 12:55 AM EDT | Flash Flood Warning | RNK | Campbell | 6 hr |
| May 15, 1:32 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 58 min |
| May 15, 2:08 AM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 67 min |
| May 15, 2:24 AM EDT | Flash Flood Warning | RNK | Montgomery | 6 hr |
| May 15, 3:29 AM EDT | Special Weather Statement | RNK | Pittsylvania | 61 min |
| May 15, 4:37 AM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania | 53 min |
| May 15, 5:26 AM EDT | Areal Flood Advisory | RNK | Bedford, Campbell | 3 hr |
| May 15, 6:55 AM EDT | Areal Flood Advisory | RNK | Campbell | 3 hr |
| May 15, 8:26 AM EDT | Areal Flood Warning | RNK | Montgomery, Roanoke, City of Salem | 6 hr |
| May 15, 3:22 PM EDT | Special Weather Statement | RNK | City of Danville | 53 min |
| May 15, 3:33 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 57 min |
| May 15, 4:48 PM EDT | Special Weather Statement | RNK | City of Martinsville | 57 min |
| May 15, 5:02 PM EDT | Special Weather Statement | RNK | Bedford | 58 min |
| May 15, 5:40 PM EDT | Special Weather Statement | RNK | Bland | 50 min |
| May 15, 6:25 PM EDT | Special Weather Statement | RNK | Pulaski | 65 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.